Aa
Aa
A
A
A
Close
Avatar universal

Menopause & MS

Aloha!

I have been purposely taken off of estrogen as of Jan 11th for a few months. I have some nasty hot flashes and am experiencing more menopausal bleep. It isn't so bad, however we live in Hawaii and the sweats aren't that desirable:)

I also noticed some of my ms symptoms flaring up. Numbness, etc. A few weeks ago I started getting intense pains in my hands, legs, & feet. Then I noticed my toes aren't curling. (Why I noticed that I have NO idea), my hands began to lose feeling, and I just started to act a little strange. (more so than the norm:) I already have a mri scheduled for the 24th so I called my new neuro doc who said triple your dose of baclafan. UGH! She said it was muscle stiffness in my toes.

My toes curled with help but my mind telling my toes to curl wasn't happening, so I didn't agree and called her boss who is my regular neuro doc. He said I am sure your having a exasperation and put me on steroids.
Yesterday was my 3rd day on the roids and now I am a proud toe curler and I didn't triple the baclafan. I'm not a Dr. and I hate to question the Dr. but I didn't feel good about the high does of the baclafan.  

My greatest fear is my feet are going...

But my question after my long story is could the loss of hormones and hot flashes be triggering the sx's? I have to believe it is but I'd love some advice:)

btw Ever notice you ramble A LOT on roids:)

Karrie
The roid rambler




6 Responses
Sort by: Helpful Oldest Newest
1253197 tn?1331209110
At I am in my late 40's I am very aware as most of my friends are going through the menopause and complain about (covers on, covers off etc) as well as many other problems that I am not looking forward to the menopause. I am interested in other people's experiences of hormones, HRT etc and how it affects MS symptoms so read your post with anticipation!  I hope that some others chip in with their experiences and I love your sense of humour "the roid rambler"..thinkthis should be your new name!!

Cheers for now

Sarah

PS  Julie ...a female NS neuro.....can we frame her as unique..I never hear anyone talk about lady neuros!!!
Helpful - 0
1168718 tn?1464983535
Hi, I just started 2 weeks ago HRT.... I am on .05 Climara patch, and I will keep you posted to say if I notice any real help.  I am still having the hot moments ( as I call theM).... but the rest of the things have not gotten better.

My mood is still not good, and I'm quite cranky.  ( also been on antibiotics for bronchitis/sinus intection), and the agitation and bitchiness is common, so now after 2 weeks, I have stopped the pills.  

Hope this helps, I hope that the estrogen helps me, and will let you know...

take care,
Candy
Helpful - 0
559187 tn?1330782856
I attended an MS society meetiing a few months ago where a lady MS neuro came to talk about pregnancy and menopause.  I went especially to hear the menopause part of but they talked mostly about preganancy since the audience was predominantly younger - pregnancy age.  

The doctor did touch on menopause and that they don't really know much about how menopause and MS.  She talked about how a study should be conducted or if they have already been conducted that the study smaple was so small that it didn't impact our true knowledge of it.

But, she did say that from what she's seen in her 25 years as an MS neuro, that her female patients complain more about symptoms as their hormones start tapering off.  The last thing I recall her saying is that she strongly recommends HRT  for hre MS patients explaining the benefits outweigh the cost.  

I hope this helped.  Hope someone else has more to add later.  

Julie
Helpful - 0
1382889 tn?1505071193
Oh my, not looking forward to that change in hormones.

Julie
Helpful - 0
Avatar universal
You know, if you go over to the Menopause forum, you'll see so many women there with MS-like sx during menopause. I know I am so confused as to what is what and do hormones trigger things - my MS nurse says YES!

Aint it grand being female ! :|
Helpful - 0
338416 tn?1420045702
Losing the ability to curl your toes indicates a problem with the nerve...  Sometimes people will talk about their 'drop foot,' which is a weakness or loss of muscle control in the ankle.  It sounds like you had a loss of muscle control in your toes.

The intense pains - might have been spasticity.  Or they might have been paresthesia.  Only you know for sure.

I think that the estrogen was helping your symptoms.  I know that I have ups and downs during the month, and they have a lot to do with my hormone level.  My symptoms got a lot worse after I had to stop taking the pill.  (Had a blood clot.)

I've wondered if there's a way to take estrogen without worrying about clotting up again - guess I should ask my neuro.
Helpful - 0
Have an Answer?

You are reading content posted in the Multiple Sclerosis Community

Top Neurology Answerers
987762 tn?1331027953
Australia
5265383 tn?1669040108
ON
1756321 tn?1547095325
Queensland, Australia
1780921 tn?1499301793
Queen Creek, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease